Texas, 2007

Hail in Texas, April 30, 2007

April 30, 2007 · NWS BRO · 2 events in 1 county or zone

A weather disturbance passing by to the north helped in the initiation of powerful supercell storms over Zapata County. These storms produced giant hail over rural sections of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weather disturbance passing by to the north helped in the initiation of powerful supercell storms over Zapata County. These storms produced giant hail over rural sections of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 6:31 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 30, 6:31 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
731 PM CDT MON APR 30 2007

.DISCUSSION...A TORNADO WATCH REMAINS IN EFFECT FOR AREAS JUST NORTH
OF THE RIO GRANDE VALLEY UNTIL 10 PM. SEVERE TORNADIC THUNDERSTORMS
HAVE PERSISTED IN NORTHERN AND CENTRAL DUVAL COUNTY EARLY THIS
EVENING...AND THESE DANGEROUS THUNDERSTORMS HAVE BEEN DRIFTING
SLOWLY SOUTH TOWARD NORTHERN JIM HOGG AND ZAPATA COUNTIES. THE
ATMOSPHERE REMAINS VERY SUPPORTIVE FOR THE PERSISTENCE OF THESE
THUNDERSTORMS. LIFT AND INFLOW ALONG THE OUTFLOW BOUNDARIES
ASSOCIATED WITH THE THUNDERSTORM DEVELOPMENT SHOULD LEAD TO RENEWED
UPDRAFT AND MIGRATION TO PORTIONS OF THE UPPER RIO GRANDE VALLEY. IN
ADDITION TO THE TORNADO THREAT FROM THESE STORMS...VERY LARGE HAIL
AND EXTREME RAINFALL TOTALS ARE ALSO POSSIBLE.

AT THIS TIME...THE THUNDERSTORMS REMAIN ABOUT 30 MILES NORTH OF
ZAPATA AND JIM HOGG COUNTIES MOVING SOUTH AT 10 MPH. CONTINUE TO
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR YOUR
LOCAL CABLE OUTLET FOR THE LATEST INFORMATION CONCERNING THESE
THUNDERSTORMS APPROACHING OUR NORTHERN REGION.

HAVE ADJUSTED ZNS TO REFLECT CURRENT TSTM TRENDS AND PROBABLE AREA
OF +TSRA.

&&

.PREV DISCUSSION AT 131 PM...
THUNDERSTORMS ASSOCIATED WITH THIS MORNINGS MCS CONTINUE TO MOVE
THROUGH SOUTH CENTRAL TEXAS THIS AFTERNOON...WITH ACTIVITY
CURRENTLY STAYING NORTH OF CRP AREA. TEMPERATURES IN THE UPPER
VALLEY REACHING NEAR 90 RIGHT NOW...WHILE THE LOWER VALLEY IS
STUCK UNDER A STUBBORN CLOUD DECK. WESTERN SECTIONS WILL CONTINUE
TO DESTABILIZE...AND LIKELY WAIT FOR SOME TYPE OF TRIGGER TO MOVE
IN FRO THE NORTH. STARTING TO SEE A FEW CLOUDS STREAKS OFF THE
MOUNTAINS TO THE SOUTHWEST...SO SOME OROGRAPHIC INITIATION IS
PRETTY CLOSE. SPC HAS AREAS WEST OF US 281 IN THE SLIGHT RISK
TODAY. THE EASTERN REGIONS WILL SEE LESS OF A THREAT DUE TO
AFOREMENTIONED CLOUD COVER AND CAPPING AND REDUCED DAYTIME
HEATING. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE OVERNIGHT
HOURS...WITH THE BIGGEST THREAT REMAINING NORTH OF THE VALLEY.
SOME THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW...BUT THE UPPER
LEVEL DYNAMICS WILL BE FARTHER NORTH AND WILL HAVE TROUBLE
REACHING DEEP SOUTH TEXAS. THE UPPER LOW WILL MOVE TO THE
NORTHEAST BY WEDNESDAY...AND WILL BE REPLACED WITH WEAK RIDGING.
THIS AND DRIER AIR ALOFT WILL KEEP PRECIPITATION AT BAY AND ALLOW
TEMPS TO GRADUALLY INCREASE THROUGH THE WEEKEND...REACHING 5 TO 7
DEGREES ABOVE NORMAL.

&&

.MARINE...MODERATE SOUTHEAST WINDS WILL CONTINUE FOR THE NEXT
SEVERAL DAYS AS SURFACE LOW PRESSURE OVER MEXICO INTERACTS WITH HIGH
PRESSURE OVER THE GULF TO MAINTAIN THE TIGHT PRESSURE GRADIENT.
SMALL CRAFT ADVISORIES ARE LIKELY FOR THE LAGUNA MADRE AGAIN
TUESDAY. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH THURSDAY
AS A SLOW MOVING UPPER LOW MOVES ACROSS NORTH TEXAS.

&&

.AVIATION...BREEZY SE WINDS WILL DECOUPLE OVERNIGHT WITH LLJ
ADVECTING IN MVFR CIGS. AND GUSTY SOUTHEAST SURFACE WINDS WILL
PERSIST THIS AFTERNOON AND WILL RETURN TUESDAY AFTERNOON. MVFR CIGS
WILL LIFT AND SCT BY LATE AM AND WINDS WILL MIX DOWN WITH SE WINDS
20G30KTS BY AFTERNOON WITH ISOLD SHRA/TSRA PRODUCING TEMPO MVFR TO
IFR CIGS/VIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  86  75  87 /  20  20  10  10
BROWNSVILLE          74  88  74  88 /  20  20  10  10
HARLINGEN            72  88  73  91 /  20  20  10  10
MCALLEN              73  91  74  93 /  20  20  10  10
RIO GRANDE CITY      74  93  74  95 /  20  20  10  10
SOUTH PADRE ISLAND   75  82  74  84 /  20  20  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ130-132-135 THROUGH 7 PM.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

58/55/MARTINEZ
Hazardous weather outlook, Apr 30, 6:45 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
745 PM CDT MON APR 30 2007

TXZ248>257-011200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
745 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS FOR ZAPATA...JIM HOGG AND
BROOKS COUNTIES THROUGH MIDNIGHT. THE MAIN THREAT IS LARGE HAIL AND
HEAVY RAINFALL...WITH SOME OF THESE SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING A TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WESTERN PORTIONS
OF DEEP SOUTH TEXAS TUESDAY. RIP CURRENT RISK MAY INCREASE TO
MODERATE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND TUESDAY...ESPECIALLY FOR
THE NORTHERN COUNTIES OF THE RIO GRANDE VALLEY. SPOTTERS AND
EMERGENCY MANAGERS SHOULD STAY TUNED TO DEVELOPING WEATHER.

PHILO

In the hours before

Special weather statement, Apr 30, 5:49 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
649 PM CDT MON APR 30 2007

TXZ248>251-010045-
JIM HOGG TX-ZAPATA TX-BROOKS TX-KENEDY TX-
649 PM CDT MON APR 30 2007

...A TORNADO WATCH IS IN EFFECT JUST NORTH OF THE THE RIO GRANDE
VALLEY...

...STRONG TORNADIC THUNDERSTORMS WITH LARGE HAIL CONTINUE TO DRIFT
SOUTH TOWARD JIM HOGG...ZAPATA AND BROOKS COUNTIES...

A TORNADO WATCH REMAINS IN EFFECT FOR AREAS JUST NORTH OF THE RIO
GRANDE VALLEY UNTIL 10 PM. SEVERE TORNADIC THUNDERSTORMS HAVE
PERSISTED IN NORTHERN AND CENTRAL DUVAL COUNTY EARLY THIS
EVENING...AND THESE DANGEROUS THUNDERSTORMS HAVE BEEN DRIFTING
SLOWLY SOUTH TOWARD NORTHERN JIM HOGG AND ZAPATA COUNTIES. THE
ATMOSPHERE REMAINS VERY SUPPORTIVE FOR THE PERSISTENCE OF THESE
THUNDERSTORMS. LIFT AND INFLOW ALONG THE OUTFLOW BOUNDARIES
ASSOCIATED WITH THE THUNDERSTORM DEVELOPMENT SHOULD LEAD TO RENEWED
UPDRAFT AND MIGRATION TO PORTIONS OF THE UPPER RIO GRANDE VALLEY. IN
ADDITION TO THE TORNADO THREAT FROM THESE STORMS...VERY LARGE HAIL
AND EXTREME RAINFALL TOTALS ARE ALSO POSSIBLE.

AT THIS TIME...THE THUNDERSTORMS REMAIN ABOUT 40 MILES NORTH OF
ZAPATA AND JIM HOGG COUNTIES MOVING SOUTH AT 10 MPH. CONTINUE TO
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR YOUR
LOCAL CABLE OUTLET FOR THE LATEST INFORMATION CONCERNING THESE
THUNDERSTORMS APPROACHING OUR NORTHERN REGION. PHILO

PHILO

The radar

The Corpus Christi radar (KCRP), 159 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Zapata

When
April 30, 7:42 PM CST
Where
Zapata County, 9.86 mi N of Escobas
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
27.210, -98.990

A trained SKYWARN weather spotter reported hail to the size of golf balls.

Hail, Zapata

When
April 30, 8:55 PM CST
Where
Zapata County, Escobas
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
27.070, -99.020

A trained SKYWARN spotter reported hail from quarter to baseball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29068, 29069.